Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 5, NWS Austin/San Antonio, TX

February 16, 202310 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 16, 2023, 2:51 AM CST for 10 counties in Texas. It took effect at Feb 16, 2023, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2023, 2:51 AM CST (08:51 UTC)
In effect from
Feb 16, 2023, 10:00 AM CST
Expired
Feb 16, 2023, 6:00 PM CST
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Edwards County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 32 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5849 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS84 KEWX 160851
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
251 AM CST Thu Feb 16 2023

...Critical Fire Weather Conditions expected late this morning 
through the afternoon over portions of the Rio Grande, Winter 
Garden, and southern Edwards Plateau..

A cold front has moved across the area this morning, with gusty
northerly wind behind it. Expect north winds from 15 to 20 mph, 
with gusts to 40 mph today. Dry to critically dry fuels in 
combination with minimum humidity in the teens and gusty wind,
will create critical fire weather conditions. People in these 
regions should avoid any activities that could inadvertently lead 
to the ignition and spread of wildfires during this time.

TXZ220-161000-
/O.CAN.KEWX.FW.A.0002.230216T1700Z-230216T2300Z/
Atascosa-
251 AM CST Thu Feb 16 2023

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR ATASCOSA COUNTY...

The National Weather Service in Austin/San Antonio has cancelled
the Fire Weather Watch.

Humidity this afternoon looks to remain just above Red Flag
criteria and this county will not be included in the Red Flag
Warning.

$$

TXZ183>185-202>204-217>219-228-162200-
/O.UPG.KEWX.FW.A.0002.230216T1700Z-230216T2300Z/
/O.NEW.KEWX.FW.W.0005.230216T1600Z-230216T2200Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-
Dimmit-
251 AM CST Thu Feb 16 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS
OF THE RIO GRANDE, THE WINTER GARDEN, AND SOUTHERN EDWARDS 
PLATEAU...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 10 AM this morning to 4 PM CST this afternoon. The
Fire Weather Watch is no longer in effect.

* WINDS...North wind 15 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
474 
WWUS84 KEWX 161841
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1241 PM CST Thu Feb 16 2023

...Critical fire conditions continue across portions of the Rio
Grande Plains and southern Edwards Plateau early this afternoon...

Gusty north to northwest winds continue early this afternoon
behind last night's cold front. Relative humidities have fallen
into the upper teens and lower 20s along the Rio Grande, and are
expected to spread further east into the warning area as surface
heating continues this afternoon. Given these trends, as well as
recent wind forecasts suggesting that sustained 15-20 MPH values will
continue through early evening, the Red Flag Warning has thus 
been extended until 6 PM CST today. Individuals continue to be 
encouraged to avoid any activities that could inadvertently lead 
to the ignition and spread of wildfires through the early evening 
hours.

TXZ183>185-202>204-217>219-228-170000-
/O.EXT.KEWX.FW.W.0005.000000T0000Z-230217T0000Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-
Dimmit-
1241 PM CST Thu Feb 16 2023

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS AND
SOUTHERN EDWARDS PLATEAU...

* WINDS...North 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 15, 10:47 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 15, 10:47 PM CST, 4 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1047 PM CST Wed Feb 15 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 146 PM CST Wed Feb 15 2023

An upper level low is moving across the Four Corners region this
afternoon bringing southwesterly flow over Texas. Low level flow is
from the south to southeast bringing warm, moist air to the region.
The 24 hour temperature change is dependent on the amount of cloud
cover today. The western part of our CWA is seeing 10 to 15 degree
increases while the eastern part is only getting two to five
degrees. Dewpoints are uniformly 20 to 35 degrees higher. A cold
front has entered west Texas and is moving eastward. This front will
be entering the northwestern part of our CWA by the start of this
forecast period. It will quickly move across the area through the
overnight hours. A line of showers and isolated thunderstorms, will
develop by late evening over the Hill Country and move east with the
front exiting the Coastal Plains around sunrise. Given the quick
moving nature of this feature, we do not anticipate any significant
rain amounts, with precipitation generally limited to a tenth of an
inch or less.

Gusty, northerly wind will move in behind the front. Sustained winds
from 20-30 mph will be seen on Thursday, with gusts to 35-45 mph
possible. The strongest wind generally looks to be over the Hill
Country and portions of the Edwards Plateau, with some stronger wind
reaching the Coastal Plains Thursday morning. Northerly wind will
still be gusty in the early afternoon, but decreasing slightly
through the late afternoon. A Wind Advisory may be needed for
Thursday morning with these strong winds. Cooler air will move in
behind the front. High temperatures will be 20 to 25 degrees cooler
Thursday.

Winds will gradually decrease from west to east Thursday evening,
but the eastern half of the CWA will remain breezy overnight. The
northerly winds will bring cooler air and low temperatures Friday
will be around 20 degrees cooler than Thursday. Freezing
temperatures are likely over much of the area north of I-10/Hwy 90.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 146 PM CST Wed Feb 15 2023

After a cold start to Friday, afternoon highs won't be much better
as we top out in the 50s areawide. Winds will remain on the breezy
side of things, especially along and east of the I-35/I-37 Corridor,
through the early afternoon hours before a surface high slowly
slides in from the north and west Friday evening. This should allow
winds to lighten up quite a bit and allow temperatures to drop
rather quickly Friday night. The weekend will start on the cold
side, with temperatures in the low to mid 30s and mainly clear
skies. As the surface high moves east on Saturday, expect return
flow out of the southeast to commence. This should start the warming
trend, but not quite in time for temperatures to warm closer to
normal on Saturday. Temperatures will climb into the upper 50s to
mid 60s. Sunday will start the real warmup as highs top out in the
70s for all of South Central Texas.

The beginning of next week looks mighty toasty by mid to late
February standards. Afternoon highs will easily warm into the 80s
both Monday and Tuesday, and on Tuesday, highs in the 90s will be
possible as far north as the San Antonio metro. For right now, the
NBM is probably playing catch-up on the forecast warmth, but we will
stick with what it has for now to keep things consistent with the
neighbors. WSW flow aloft resumes Monday and continues through
Wednesday as our next shot at rain approaches late Tuesday-early
Wednesday. Models continue to trend further north with this upper
low and ultimately absorb it into the long wave trough late Tuesday
into Wednesday. Scattered showers and thunderstorm odds are
increasing for the middle of next week, but this southward trend
could result in dry slotting portions of South Central Texas.

&&

.AVIATION...
(06Z TAFS)
Issued at 1040 PM CST Wed Feb 15 2023

The cold front is on its way and already pushing across the southern
Edwards Plateau. As the front nears the I-35 sites around the 06Z
hour, there is a chance for IFR cigs and vsbys for an hour or so.
Then the strong northwest to north winds will take over for the rest
of the overnight into most of the day on Thursday for VFR conditions.

&&

.FIRE WEATHER...
Issued at 146 PM CST Wed Feb 15 2023

A cold front will bring drier air with strong, gusty northerly winds
tonight and Thursday. Drier air behind the front will allow relative
humidity to drop to 15-20% Thursday afternoon over the western half
of South Central Texas. Northerly wind will be gusty in the early
afternoon, but decreasing slightly through the late afternoon. Near
critical fire weather conditions are certain, although there is some
slight discrepancy between the lowest humidity and strongest wind.
There is still enough uncertainty that we will continue the Fire
Weather Watch for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              49  58  34  54 /  30   0   0   0
Austin Bergstrom Intl Airport  48  58  33  54 /  30   0   0   0
New Braunfels Muni Airport     51  61  34  56 /  20   0   0   0
Burnet Muni Airport            43  53  31  52 /  10   0   0   0
Del Rio Intl Airport           48  63  34  60 /   0   0   0   0
Georgetown Muni Airport        46  54  32  53 /  20   0   0   0
Hondo Muni Airport             50  62  32  56 /  10   0   0   0
San Marcos Muni Airport        49  59  33  55 /  30   0   0   0
La Grange - Fayette Regional   51  57  34  53 /  50   0   0   0
San Antonio Intl Airport       51  61  34  56 /  20   0   0   0
Stinson Muni Airport           54  63  36  57 /  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...17
Long-Term...04
Aviation...17
Hazardous weather outlook, Feb 15, 3:58 AM CST, 22 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
358 AM CST Wed Feb 15 2023

TXZ171>173-183>194-202>209-217>225-228-161000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
358 AM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near critical fire weather conditions are expected this
afternoon and evening over portions of the Rio Grande Plains and
southern Edwards Plateau.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional near critical to critical fire weather conditions are
possible Thursday across the western half of South-Central Texas.
A Wind Advisory is possible for Thursday in the wake of a cold
front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.